Prolonged and fluctuating consciousness after mixed overdose: navigating the complexities of polypharmacy, hepatic impairment and flumazenil use

View at publisher
Authors: Vi Truong, Hemantha Chandrasekara
Cited by: 1
References: 17

Abstract

Mixed drug overdose presents a complex and potentially unpredictable clinical course, particularly in the presence of comorbidities that may alter drug metabolism, half-life and pharmacodynamic effects. We report a man in his 50s presenting with reduced consciousness, Glasgow Coma Scale (GCS) 11, requiring oxygen therapy after ingesting 100 mg diazepam, 1200 mg pregabalin and suspected co-ingestion of zopiclone and gabapentin. Flumazenil produced rapid but transient improvement. However, fluctuating consciousness persisted, with further deterioration in GCS on day 8 that again responded to flumazenil. He had liver fibrosis and a raised body mass index (33 kg/m²). Investigations revealed hyperammonaemia, mild diffuse encephalopathy on electroencephalogram (EEG) and faecal retention. CT head was unremarkable.The prolonged clinical course was likely multifactorial, reflecting synergistic central nervous system depressant effects in the context of polypharmacy, hepatic dysfunction, hyperammonaemia and obesity. This case highlights the importance of recognising mixed overdose and comorbid modifiers in prolonged complex toxic presentations.

Fields of Study & Subjects

Poisoning and overdose treatments Drug-Induced Hepatotoxicity and Protection Methemoglobinemia and Tumor Lysis Syndrome

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
5
Pages
e270601–e270601
Publication date
1 May 2026
Language
EN